Am I being a wimp?

I had my first dose of carboplatin last Wednesday. Until yesterday I was tired and constipated, but generally fine. Today I am completely wiped out, having to lie down to recover from minor efforts like chopping onions. Is this normal, and will I regain some energy soon? Need to be on song for the weekend when I have a kidney function test followed by a trip into London for my graduation on Saturday. I'm beginning to think I may have been a bit ambitious!

17 Replies

oldestnewest
  • Hi Rachael, I don't think you're being a wimp. I have had three doses of Carbo/Taxol with Avastin. I find each day is different, some days I have energy, other days I find it hard to get out of bed and feel tired all day!! Get the rest when you can and if you are tired sleep. It is good to have something to look forward to and you have to get on with your life you can't miss your graduation. Hopefully Saturday will be a good day for you.

    Congratulations, Helen x

  • Hi Rachael - were you on steroids for a few days after the chemo? If so, you will flop when you come off them. This happened for me on days 4 and 5, then I picked up a bit. The first chemo hit me hardest and I had to rest after showering and climbing the stairs, but I was ill and weak before I started. You shoould be fine for Saturday - just make sure you take it easy this week.

  • No steroids, so it can't be that. I think I was just over-smug about my super-powers! Feeling a bit better now, have been for a short walk in the lovely sunshine.

  • I'm surprised you're not having steroids, I had six infusions of carboplatin last year and didn't take my steroids for session number two as I had convinced myself I didn't need them. more fool me, I felt completely wiped out so I took them for the rest of my treatment, I still felt pretty grotty but found that staying hydrated helped. I drank loads of water on the day of chemo and for about three days afterwards and it definitely made a difference. I hope you're feeling better today, Kerry xx

  • I'm surprised too - steroids are given here as a matter of course in a mixed infusion before the carboplatin and as tablets on days 2-4 please forgive me but is there a drug you have but might not recognise as a stereos it's just, a

    Exactly as doodoolatrice said My experience was on day 5, the first with no steroids, I came down with a bump and had to spend the day on the sofa.

    Any ways here's hoping you can make it on Sat - it's horrid when you lose bits of you 'normal' planned life to the treatment. My Carbo causes my migraines to flare up - I've just had a 10 day one in what should be my best chemo week! Had to cancel 2 planned trips and a dinner out - upset me a hell of a lot! So, am cheering you on to make it!!! Xx

  • No definatly not being a wimp... You have good and bad days.. I find I get frustrated with myself for not being able to do "normal" things... Don't be hard on yourself rest up when you need to and potter about when you have the energy... Hope Saturday is a good day ... Enjoy and best wishes x

  • Hi Racael. You are certainly not a wimp. Chemo is tough. Listen to your body and rest when you need to. Tasks will take you longer so ask for help when you need it. Hope Saturday goes well, rest before . Best wishes. Kathy xx

  • When I started chemo I used to worry and feel disappointed if I didn't feel a little better every day - and of course I didn't. Some days were worse than others. But I came to realise that the general trend after each chemo was to feel better, as my body recovered from the poison! Really hoping you have a good day for your graduation.

  • Trust me...no one with this disease is a wimp! We are all fighters..its just sometimes we fight from a horizontal position with the aid of a duvet! Xx L

  • Hi Rachael47, I've just finished six lots of carboplatin. I was very weak on the four day after the steroids wore off I was very constipated and had very bad pains in my stomach, my first two were fine I had plenty of energy I even moved house, then the third one hit me like a brick took me longer my energy levels went down me too found it hard even having a shower and climbing the stairs, it got better after the fifth day, I found walking helped felt better and more focused do rest though I watched a lot of movies and did crosswords. I found eating strawberries & nuts gave me more energy and helped with the metal taste in my mouth, good luck with your graduation you should be fine take care.

    Tess66 xx

  • No, you're definitely not a wimp! As all the other ladies say, listen to your body and rest when you feel like you need it! There's nothing easy about chemo.........I had good and bad days, but in general, first couple of days when I was on the steroids, I was ok, just had a hard time sleeping, then I was pretty low for about 5/6 days after that, really tired and lethargic, then felt ok for the last week before next session.

    Reserve your energy for Saturday and enjoy the best you can!

    Juliet

  • Hi Rachel, as others have said- you are definitely not being a wimp!!

    Chemo affects people differently and there's no rhyme or reason to it!!

    I had carboplatin only and it was really tough. Made tougher to start with as I thought I just wasn't being tough / strong enough. It's right that people share their reassuring stories but I think also there's a place for balance. The are 'outlying' side effects and some get them, personally I think fore-warned can for some be useful....

    If you have single agent carboplatin, they usually increase the dose as the body isn't dealing with taxol. So your experience of this drug is slightly different to those who have the 'double'.

    I found keeping a diary really useful as the wired-tired-exhausted- bit perkier- able to make the very most of days cycle became predictable and I could plan and expect better... I also had those false starts so thought I was on the up and then found myself deciding if I would shower or make breakfast- one possible, two not (that day)!!!! As I got a handle on how things would be I could gently plan things and arrange to see people. You will find your own way through it, I'm sure.

    As others have said, do listen to your body and rest whenever you need it. I also found drinking lots and lots of water (or juice) helped greatly along with as much little exercise as I could manage- maybe to the end of the road, maybe just around the garden- little and often is definitely the key. I'm sure as well that a little sunshine and fresh air is hugely restorative though do slather on the sunscreen!

    It's worth reporting back to your onc/CNS how you've found this cycle as as others have said as well as the chemo, the steroids and anti-nausea drugs also have their effects and they can be tweaked and adjusted if needed.

    Wishing you strength and hope, Sx

  • You're not a wimp. Chemo affects us all differently and no-one but you can know how you feel. It is hard at first to know when the worst days are. I find I'm weak and wobbly in the mornings on my bad days but better later in the day so I plan my days to suit that, doing emails and stuff in the morning or just reading and listening to the radio. I find going for a walk helps and I go for one nearly every day. I sometimes feel wiped out when I get back but after 15 minutes rest I have more energy than before I went.

  • You are certainly not being a wimp. As my oncologist pointed out to me, having chemo is an assault on all your bodily systems so it is no wonder that we experience side effects and can sometimes hardly move. I found I was fine days 2 and 3 because of the steroids then pretty much wiped out days 4 to 7,8 or 9 as I had later cycles but felt more or less ok the last week. However, we are all individuals and react differently to chemo. It is a matter of discovering your own pattern and adapting your life accordingly.

    Hope that helps and that the rest of your chemo will go well.

    Have a great graduation day on Saturday.

    Best wishes,

    Barbara

  • HI there you are not a wimp, rest up tomorrow and also have your walk, you will make your graduation by sheer determination. A lot of the ladies on here have determination so good lucky with your kidney function test and with your graduation

  • Hi Rachsel

    I had my second dose of Carboplatin this Monday for recurrence after years. I felt a bit better than the first one . That may be because they couldn't increase my dosage as the creatine in my kidneys was not as it should. The doctor said that it could be just that I was dehydrated so that has taught me a lesson . Drink lots of water as all medicines are broken down through your kidneys and the toxins remain if you don't drink water or fruit juice.

    Most women are given steroids through the IV before you get the chemo and then they give you a 2 day supply of tablets to take at home. The effect is what appears to be boundless energy where you can tackle anything. I have been buzzing around like a Duracell bunny for the last three days and got loads done. However the price to be paid is a possible crash down from tomorrow ! I will be ready for it as I experienced it last time round.

    The other thing is the constipation so follow their instructions about laxatives they advise or eating prunes etc. You can ring the Oncology unit day or night if you are worried and you will have been given numbers. Good luck and as we are both Carbo only we can compare notes. Take care.

    XXC

  • P. S Rachael . Typo in my last reply. I said years when it should have been 5 years !

    XXX

You may also like...